Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 31, 2020, 7:24 PM MDT for McCone County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2020, 7:24 PM MDT (01:24 UTC)
- Expired
- May 31, 2020, 8:05 PM MDT
- In force
- 41 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McCone County, MT
The radar
The Glasgow radar (KGGW), 100 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted.
288
WUUS55 KGGW 010124
SVRGGW
MTC055-010230-
/O.NEW.KGGW.SV.W.0013.200601T0124Z-200601T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
724 PM MDT Sun May 31 2020
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Central McCone County in northeastern Montana...
* Until 830 PM MDT.
* At 723 PM MDT, a severe thunderstorm was located 8 miles east of
Nelson Creek Rec Area, or 23 miles northwest of Circle, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vida and Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4746 10608 4769 10608 4792 10547 4765 10536
4753 10536 4753 10541 4745 10540
TIME...MOT...LOC 0123Z 252DEG 23KT 4758 10604
HAIL...1.00IN
WIND...60MPH
$$
GAH2 follow-up statements
184
WWUS55 KGGW 010141
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
741 PM MDT Sun May 31 2020
MTC055-010230-
/O.CON.KGGW.SV.W.0013.000000T0000Z-200601T0230Z/
McCone MT-
741 PM MDT Sun May 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN MCCONE COUNTY...
At 741 PM MDT, a severe thunderstorm was located 16 miles east of
Nelson Creek Rec Area, or 18 miles northwest of Circle, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4751 10582 4776 10590 4792 10547 4765 10536
4753 10536 4753 10541 4745 10540 4746 10576
TIME...MOT...LOC 0141Z 252DEG 23KT 4762 10588
HAIL...1.00IN
WIND...60MPH
$$
GAH101
WWUS55 KGGW 010205
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
805 PM MDT Sun May 31 2020
MTC055-010214-
/O.CAN.KGGW.SV.W.0013.000000T0000Z-200601T0230Z/
McCone MT-
805 PM MDT Sun May 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCONE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.
LAT...LON 4751 10582 4776 10590 4792 10547 4765 10536
4753 10536 4753 10541 4745 10540 4746 10576
TIME...MOT...LOC 0202Z 252DEG 23KT 4767 10567
$$
GAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 31, 3:15 PM MDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 315 PM MDT Sun May 31 2020 .DISCUSSION... The main forecast issues in the coming week are the storms for this evening, the next chance of rain Monday night and Tuesday, then storm chances late week into the coming weekend. Throughout the forecast period, temperatures will be above seasonal averages. Short term (tonight and Monday)... As of 2:50 pm MDT, a cold front was beginning to move into the western part of the CWA. Behind it, temperatures and dew points have dropped, with satellite showing a line of clouds from the northwest corner of Phillips County to Lodge Pole to War Horse Lake (in western Petroleum County). Temperatures have not warmed as much as previously forecast due to high clouds moving in this morning, which has tempered daytime heating. As a result, we're going to struggle to reach convective temperatures with what's left of the afternoon and into the early evening. There was a flareup of convection in southern Blaine County along that previously mentioned line of clouds, but it fell apart. There is some room for convective development ahead of that line of clouds and the back edge of the high clouds (which extend from about Thoeny to Fort Peck to the Flowing Wells Rest Area, where temperatures are in the upper 80s and lower 90s (Malta is 91, for example). There's also plenty of moisture, with widespread dew points in the 60s in the eastern side of the CWA (the moist spots for dew points include Glendive and Terry, both at 64). The prime time for any development will be before 9pm (3z), with any storms moving into North Dakota (and out of our area) after that. Tomorrow will be cooler than today, but still above seasonal normals for temperatures. Medium term (Monday night through Thursday)... Upper level ridging will be the primary driver of weather for much of this week. A disturbance will ride the ridge tomorrow night into Tuesday and bring a chance of showers and thunderstorms to the area before moving out. After that moves out, it dries out once again. Long term (Friday and beyond)... The upper ridge will begin to break down late in the week as an upper level trough begins to flatten the ridge. Underneath it at the surface, an area of low pressure begins to develop as well. This far out, models suggest an increase in wind and an increase in shower/thunderstorm chances, and couldn't rule out some severe storms but it's still early to determine that with any certainty. 97 && .AVIATION... FLIGHT CONDITIONS: VFR, with brief periods of MVFR or IFR visibilities during thunderstorms. WINDS: S 15-25 kts through this afternoon, becoming W at KGGW late this afternoon with frontal passage. Winds become W 10-20 kts at KGGW & KOLF early this evening, and W 5-15 kts at KSDY & KGDV by the late evening. Monday's winds are expected to be NW 5-15 kts. DISCUSSION: A few thunderstorms are expected to develop later this afternoon between KGGW & KOLF and between KJDN & KGDV, then track eastward through the evening and be over or near KGDV & KSDY through the evening. Although there not many are expected, any that do develop will be capable of producing strong winds and hail. After frontal passage, LLWS is possible at any TAF site, but seems to be most likely at KGGW & KGDV. 97 && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Special weather statement, May 31, 2:49 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Glasgow MT
249 PM MDT Sun May 31 2020
MTZ016-017-059-061-312130-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
249 PM MDT Sun May 31 2020
...SPECIAL WEATHER STATEMENT...
At 247 PM MDT, Doppler radar was tracking a thunderstorm with strong
wind gusts along a line extending from 7 miles south of Loring to 21
miles northeast of Zortman. Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms. A wind
gust to 50 mph occurred in Havre with this system.
Locations impacted include...
Malta, Whitewater, Saco, Hinsdale, Thoeny, Sleeping Buffalo,
Frenchman Reservoir and Bowdoin.
LAT...LON 4900 10678 4824 10709 4800 10817 4874 10788
4900 10709
TIME...MOT...LOC 2047Z 246DEG 48KT 4868 10790 4808 10813
NWS GlasgowSpecial weather statement, May 31, 3:46 PM MDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service Glasgow MT 346 PM MDT Sun May 31 2020 MTZ016-312230- Central and Southeast Phillips MT- 346 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS COUNTY UNTIL 430 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles south of Malta, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Phillips County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4795 10790 4809 10808 4841 10770 4818 10741 TIME...MOT...LOC 2145Z 228DEG 28KT 4808 10791 NWS Glasgow
Special weather statement, May 31, 6:13 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Glasgow MT 613 PM MDT Sun May 31 2020 MTZ017-022-023-010115- Garfield MT-McCone MT-Central and Southern Valley MT- 613 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...SOUTHERN VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 715 PM MDT... At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Hell Creek Rec Area, or 23 miles northeast of Jordan, moving northeast at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nelson Creek Rec Area, Rock Creek Rec Area and Haxby. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Fort Peck Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4749 10667 4764 10681 4803 10632 4750 10589 TIME...MOT...LOC 0012Z 237DEG 21KT 4761 10665 GAH
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:13 PM MDT | Special Weather Statement | GGW | McCone | 62 min |
| May 31, 6:31 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 59 min |
| May 31, 8:02 PM MDT | Special Weather Statement | GGW | McCone | 58 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.